A 20-year-old woman develops urticaria that lasts for 6 weeks and then resolves spontaneously. She gives no history of weight loss, fever, rash, or tremulousness. She denies any use of medication or drugs; the hives are not related in time to the ingestion of fresh fruits, shellfish, peanuts, or dairy products. Physical examination shows no abnormalities except for a few residual hives in the antecubital fossae.
Which of the following is the most likely cause of the urticaria?
Urticaria (hives) presents as well-circumscribed wheals with raised serpiginous borders. Individual lesions usually persist less than 24 hours, only to be replaced by other hives at other locations. The process may be triggered by a specific antigen such as food, drugs, or pollen. It may also be bradykinin mediated, such as in hereditary angioedema, or complement mediated, as in hypocomplementemic vasculitis. Some chemical agents cause urticaria by direct (ie, non-IgE mediated) effect on mast cells, either by mast cell degranulation (narcotics, radiocontrast agents) or by affecting arachidonic acid metabolism (aspirin, NSAIDs). These causes should be sought in the history; however, in the great majority of patients with urticaria, a cause is never found. Very rarely, urticaria accompanies illnesses such as chronic infection, myeloproliferative disease, collagen vascular disease, or hyperthyroidism. Usually, however, the patient with one of these illnesses displays clinical evidence of the underlying process.
A 20-year-old man is found to have weight loss and generalized lymphadenopathy. He has hypogammaglobulinemia with a normal distribution of immunoglobulin isotypes. Histologic examination of lymphoid tissue shows germinal center hyperplasia. A diagnosis of common variable immunodeficiency is made.
Which of the following statements is correct?
Patients with common variable immunodeficiency (CVI) syndrome usually develop recurrent or chronic infections of the respiratory or gastrointestinal tract. The fundamental feature is hypogammaglobulinemia, often with mild T-cell abnormalities. Diarrhea can be idiopathic, or secondary to malabsorption or chronic infection such as giardiasis. There is no mendelian genetic inheritance, although clusters in families do occur. Symptoms generally do not occur until the second or third decade of life, but also may first present in the older patient. Think of CVI in adults with recurrent sinusitis, bronchitis, pneumonia, or GI symptoms even in the absence of childhood history of recurrent infections. Patients with common variable immunodeficiency syndrome should not receive live vaccines such as MMR, varicella, or oral polio vaccines. Despite their subtle T-cell defects, patients with common variable immunodeficiency are rarely infected with organisms that afflict T-cell– deficient patients (such as patients with HIV).
A 25-year-old woman complains of watery rhinorrhea and pruritus of the eyes and nose. She had mild asthma as an adolescent, but her lower respiratory symptoms have resolved. The nasal symptoms occur throughout the year but are worse in spring and fall. She has no pets in the home and avoids exposure to pollens and grass as much as possible. She has had inadequate symptom relief with month-long trials of daily oral loratadine and cetirizine. She does not use OTC decongestants. On physical examination, VS are normal. Nasal mucosa is pale and boggy, and she has an “allergic crease” on her nose. There is no sinus tenderness or lymphadenopathy.
What is the best next step in management of her symptoms?
Allergic rhinitis is caused by allergens that trigger a local hypersensitivity reaction. Specific IgE antibodies attach to mast cells or basophils. Mast cell degranulation leads to a cascade of inflammatory mediators. This woman’s other atopic symptoms, seasonal exacerbations and negative medication history suggest that other causes of rhinitis (vasomotor rhinitis, rhinitis medicamentosa) are unlikely. Itching and sneezing are more common in allergic rhinitis than in vasomotor rhinitis, where nasal discharge and congestion are the dominant complaints. In allergic rhinitis, nasal turbinates appear pale and boggy (rather than red and inflamed as in infectious rhinitis).
Avoidance measures alone are often ineffective. Oral nonsedating anti-histamines are useful in mild cases (although they are ineffective at relieving nasal congestion). The most effective treatment is daily use of a potent nasal corticosteroid, which provides symptom relief in 70% of patients. Side effects are uncommon, although with prolonged use the risks of osteopenia and hypothalamic-pituitary-adrenal (HPA) axis suppression are increased. The leukotriene antagonist montelukast and immunotherapy are reserved for patients who fail to respond to nasal steroids. Long-term use of systemic steroids should be avoided because of the high risk of serious side effects. Intranasal cromolyn can be tried in mild cases but is less effective than a potent intranasal corticosteroid.
A 20-year-old nursing student complains of asthma while on her surgical rotation. She has developed dermatitis of her hands. Symptoms are worse when she is in the operating room.
Which of the following statements is correct?
Latex allergy has become an increasingly recognized problem. This is an IgE-mediated hypersensitivity to latex products, particularly surgical gloves. Patients present with localized urticaria at the site of contact, but can also have serious manifestations such as generalized urticaria, wheezing, laryngeal edema, and hypotension. A scratch test with latex extract is the most sensitive approach to diagnosis. The test must be done with caution since anaphylaxis can occur. Education with avoidance of latex products is the best approach to management. Vinyl gloves can be substituted for latex, although she will still need to be cautious because latex is present in so many medical devices (including mundane objects such as enema tubes). Corticosteroids might be used in severe asthma or anaphylaxis but, because of long-term side effects, would not be part of routine management.
A 59-year-old man develops skin rash, pruritus, and mild wheezing 20 minutes after a coronary arteriogram. The symptoms respond to a single dose of epinephrine and diphenhydramine. The angiogram, however, reveals 95% stenosis of the right coronary artery. The cardiologist recommends repeat study with percutaneous angioplasty.
What is the best recommendation for this patient’s management?
Signs and symptoms of radio contrast media sensitivity include tachycardia, wheezing, urticaria, facial edema, and hypotension, occurring within 20 minutes of the injection of a radiocontrast agent. The risk is greater if ionic contrast agents are used, if the patient has a prior history of dye reaction, and if the patient has a history of asthma. Use of a beta-blocker increases the risk slightly and also blunts response to adrenergic agents used in treatment of dye reactions. The most important preventive measure is making sure that a non-ionic agent is used (most procedures in the United States already use these more expensive agents). Although some controversy exists, the standard of care in the United States is to premedicate the patient with corticosteroids, often starting with oral agents the day before the procedure if possible. Intravenous saline and (occasionally) oral n-acetylcysteine are used to prevent dye-mediated acute kidney injury but have no effect on direct mast-cell degranulation. Epinephrine might precipitate myocardial ischemia in this patient and should be used only if anaphylactic shock occurs; pre-procedure albuterol has not been studied. Resuscitative drugs and equipment are available in every cath lab but should be supplemented in this case by preventive measures.
© 2010-2030 Your Doctor - Dr.Khalil Al-Yousifi - Kuwait - Contact Us